Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Houston/Galveston, TX

July 5, 2011Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 5, 2011, 6:42 PM CDT for Houston County, Trinity County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 6:42 PM CDT (23:42 UTC)
Expired
Jul 5, 2011, 7:30 PM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 171 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS54 KHGX 052342
SVRHGX
TXC225-455-060030-
/O.NEW.KHGX.SV.W.0086.110705T2342Z-110706T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
642 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 730 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF KENNARD...OR 18 MILES NORTHEAST OF CROCKETT...AND MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3152 9510 3149 9509 3148 9510 3147 9506
      3147 9505 3113 9512 3114 9531 3125 9543
      3155 9531
TIME...MOT...LOC 2342Z 010DEG 7KT 3145 9521

$$
1 follow-up statement
897 
WWUS54 KHGX 060003
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
703 PM CDT TUE JUL 5 2011

TXC455-060013-
/O.CAN.KHGX.SV.W.0086.000000T0000Z-110706T0030Z/
TRINITY TX-
703 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR TRINITY COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING WAS MOVING SOUTH TO SOUTHEAST 
AND SHOULD NOT IMPACT THE NORTHCENTRAL PORTIONS OF TRINITY COUNTY.

&&

LAT...LON 3152 9510 3149 9509 3148 9510 3147 9506
      3147 9505 3131 9508 3115 9531 3125 9543
      3155 9531
TIME...MOT...LOC 0003Z 313DEG 6KT 3145 9513

$$

TXC225-060030-
/O.CON.KHGX.SV.W.0086.000000T0000Z-110706T0030Z/
HOUSTON TX-
703 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HOUSTON COUNTY...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF KENNARD...OR 19 MILES NORTHWEST OF APPLE
SPRINGS...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

LAT...LON 3152 9510 3149 9509 3148 9510 3147 9506
      3147 9505 3131 9508 3115 9531 3125 9543
      3155 9531
TIME...MOT...LOC 0003Z 313DEG 6KT 3145 9513

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:22 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 2:22 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
222 PM CDT TUE JUL 5 2011

.DISCUSSION...
NEAR-STATIONARY CLUSTERS OF SHOWERS AND EMBEDDED STORMS OVER WESTERN
LOUISIANA AND FAR OFFSHORE WATERS...OR SURROUNDING THE CWA ...THAT
HAVE FORMED AHEAD OF AN ADVANCING SOUTHEASTERN U.S. PLAINS MID-LEVEL
TROUGH. REGION CURRENTLY FALLING IN BETWEEN ANY PRECIPITATION...OR
IS WEDGED BETWEEN THIS TROUGH AND A WEAK UPPER LEVEL NORTH CENTRAL
GULF LOW. ALTHOUGH THIS LOW IS AIDING IN DRAGGING THIS BOUNDARY SOUTHWARD
TOWARDS THE NORTHERN FA...SUBSIDENCE ALONG ITS WESTERN FLANK MAY BE
A RAIN INHIBITOR. TODAY'S DEEPER MOISTURE SEEMS TO NOT BE MUCH OF A
PLAYER AS GENERAL SUBSIDENCE FROM THE COLORADO-CENTERED 5H RIDGE WINS
OUT ONCE AGAIN.

IN THE COMING DAYS...MODEL ENSEMBLE HAS WEAK AREAS OF HIGHER PVA
ROUNDING THE CURVE WITHIN EASTERLY STEERING FLOW (ARK-LA IN ORIGIN)
...OR AROUND THE EASTERN EDGE OF 5H RIDGING. OVERALL...THE 'NO SYNOPTIC
CHANGE' MESSAGE WILL BE ONGOING AS SE'RN PERIPHERY OF RIDGE SEEMS
TO HOLD ON UNTIL THE WEEKEND. OVER THE WEEKEND...THE PATTERN IS STILL
BEING MODELED TO UNDERGO SUBTLE CHANGE WITH A REGION OF LOWER HEIGHTS
(INVERTED TROUGH) DEVELOPING OVER THE WESTERN GULF AND LOWER TEXAS
COAST. IF RIDGE DOES WEAKEN TO THE POINT OF ALLOWING THIS INVERTED
TROUGH TO ADVANCE WESTWARD...THEN REGION MAY BENEFIT FROM HIGHER
RAIN PROBS BY FALLING ON THE CONVERGENT (EASTERN) SIDE OF THIS
TROUGH AXIS. BETS ARE ON THE RIDGE FOR NOW...WITH A SLIGHT INCREASE
IN GULF POPS FROM SLIGHT TO CHANCE SUNDAY. HIGHER RESOLUTION NMM-WRF
MODELING KEEPS THE 38C ISOTHERM AT BAY OVER WEST CENTRAL TEXAS AND...
WITH EARLY DAY CLOUD COVER/SLIGHTLY HIGHER PWATS EACH SUCCESSIVE
DAY...THE MAJORITY OF AFTERNOON MAXIMUM TEMPERATURES SHOULD PULL
UP JUST SHY OF 100F. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  98  75  98  75 /  10  10  20  10  20
HOUSTON (IAH)              75  97  75  97  75 /  20  20  10  20  20
GALVESTON (GLS)            81  93  81  93  81 /  10  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, Jul 5, 3:23 AM CDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 AM CDT TUE JUL 5 2011

TXZ176>178-195>200-210>214-226-227-235>238-060830-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-SAN JACINTO-WALKER-WALLER-WASHINGTON-WHARTON-
323 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO-GROUND
LIGHTNING...AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
LATE AFTERNOON AND EARLY EVENING EACH DAY. THE POSSIBILITY EXISTS
FOR A FEW STRONGER STORMS. THE MAIN THREATS WILL BE STRONG GUSTY
WINDS...CLOUD-TO-GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ163-164-179-060830-
HOUSTON-POLK-TRINITY-
323 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE AFTERNOON
AND EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS.
THE MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO- GROUND
LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EARLY EVENING EACH DAY. THE POSSIBILITY EXISTS FOR
A FEW STRONGER STORMS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS
...CLOUD-TO-GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 5:05 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT TUE JUL 5 2011

TXZ200-214-052245-
CHAMBERS-LIBERTY-
505 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF LIBERTY...MOVING SOUTHWEST AT 5
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY...KENEFICK...
HARDIN...DEVERS AND DAYTON LAKES.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2988 9472 3018 9497 3024 9491 3024 9467
      3022 9463 3012 9460 3012 9446 3011 9445
      2990 9444 2990 9437 2987 9436
TIME...MOT...LOC 2205Z 066DEG 3KT 3008 9460
Special weather statement, Jul 5, 6:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 PM CDT TUE JUL 5 2011

TXZ163-164-060030-
HOUSTON-TRINITY-
637 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF CROCKETT...MOVING SOUTH AT
10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...PENNINGTON...
LATEXO...KENNARD AND CROCKETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3158 9524 3159 9519 3150 9509 3148 9510
      3147 9506 3139 9495 3110 9523 3136 9555
      3160 9534 3160 9529 3160 9527
TIME...MOT...LOC 2337Z 006DEG 8KT 3145 9520

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:05 PM CDTSpecial Weather StatementHGXLiberty40 min
Jul 5, 5:17 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty43 min
Jul 5, 6:37 PM CDTSpecial Weather StatementHGXHouston53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.